Skip to content
BY 4.0 license Open Access Published by De Gruyter Open Access September 1, 2021

Genericity of chaos for colored graphs

  • Ramón Barral Lijó EMAIL logo and Hiraku Nozawa


To each colored graph one can associate its closure in the universal space of isomorphism classes of pointed colored graphs, and this subspace can be regarded as a generalized subshift. Based on this correspondence, we introduce two definitions for chaotic (colored) graphs, one of them analogous to Devaney’s. We show the equivalence of our two novel definitions of chaos, proving their topological genericity in various subsets of the universal space.

MSC 2010: 37B10; 37D45; and 05C15


[1] M. Abert and I. Biringer, Unimodular measures on the space of all Riemannian manifolds, arXiv:1606.03360v4 [math.GT], 2018.Search in Google Scholar

[2] F. Alcalde Cuesta, A. Lozano Rojo, M. Macho Stadler, Dynamique transverse de la lamination de Ghys-Kenyon. Astérisque No. 323 (2009), 1–16.Search in Google Scholar

[3] D. Aldous and R. Lyons, Processes on Unimodular Random Networks, Electron. J. Prob. 12 (2007), no. 54, 1454–1508. DOI:10.1214/EJP.v12-46310.1214/EJP.v12-463Search in Google Scholar

[4] K.T. Alligood, T.D. Sauer, J.A. Yorke, Chaos. An introduction to dynamical systems. Textbooks in Mathematical Sciences. Springer-Verlag, New York, 1997.10.1007/978-3-642-59281-2Search in Google Scholar

[5] J.A. Álvarez López, R. Barral Lijó, and A. Candel, A universal Riemannian foliated space, Topology Appl., 198 (2016), 47–85. DOI:10.1016/j.topol.2015.11.00610.1016/j.topol.2015.11.006Search in Google Scholar

[6] J.A. Álvarez López and R. Barral Lijó, Bounded geometry and leaves, Math. Nachr. 290 (2017), no. 10, 1448–1469. DOI:10.1002/mana.20160022310.1002/mana.201600223Search in Google Scholar

[7] J. Banks, J. Brooks, G. Cairns, G. Davis, and P. Stacey. On Devaney’s Definition of Chaos, Am. Math. Mon. 99 (1992), no. 4 332–334.10.1080/00029890.1992.11995856Search in Google Scholar

[8] Y. Bazaikin, A. Galaev, and N. Zhukova. Chaos in Cartan foliations. Chaos 30 (2020), 103116. DOI:10.1063/5.002159610.1063/5.0021596Search in Google Scholar PubMed

[9] E. Blanc, Propriétés génériques des laminations, PhD thesis, Université de Claude Bernard-Lyon 1, Lyon, 2001.Search in Google Scholar

[10] D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, AMS, Providence, RI, 2001.10.1090/gsm/033Search in Google Scholar

[11] G. Cairns, G. Davies, D. Elton, A. Kolganova, and P. Perversi, Chaotic group actions, Enseign. math., 41 (1995), 123–133.Search in Google Scholar

[12] G. Cairns, A. Kolganova, Chaotic actions of free groups. Nonlinearity 9 (1996), no. 4, 1015–1021.10.1088/0951-7715/9/4/011Search in Google Scholar

[13] G. Cairns, A. Kolganova, A. Nielsen, Topological transitivity and mixing notions for group actions. Rocky Mountain J. Math. 37 (2007), no. 2, 371–397.10.1216/rmjm/1181068757Search in Google Scholar

[14] G. Cairns, T.D. Pham, An example of a chaotic group action on Euclidean space by compactly supported homeomorphisms, Topology Appl. 155 (2007), (3) 161–164, DOI:10.1016/j.topol.2007. in Google Scholar

[15] A. Candel, L. Conlon, Foliations I, Grad. Stud. Math., 23, AMS, 2000.10.1090/gsm/023Search in Google Scholar

[16] T. Ceccherini-Silberstein, M. Coornaert, On the density of periodic configurations in strongly irreducible subshifts, Nonlinearity 23 (2012), no. 7. DOI:10.1088/0951-7715/25/7/211910.1088/0951-7715/25/7/2119Search in Google Scholar

[17] D.G. Champernowne, The Construction of Decimals Normal in the Scale of Ten. J. Lond. Math. Soc. s1-8, 1933, 254–260. DOI:10.1112/jlms/s1-8.4.25410.1112/jlms/s1-8.4.254Search in Google Scholar

[18] R.C. Churchill, On defining chaos in the absence of time. In D. Hobill, A. Burd, and A. Coley, editors, Deterministic chaos in general relativity, volume 332 of NATO ASI Series (Series B: Physics), pages 107–112. Springer, Boston, MA, 1994.10.1007/978-1-4757-9993-4_6Search in Google Scholar

[19] D. Cohn, Measure Theory, 2nd ed., Birkhäuser Basel, 2013. DOI:10.1007/978-1-4614-6956-810.1007/978-1-4614-6956-8Search in Google Scholar

[20] R.L. Devaney, An Introduction to Chaotic Dynamical Systems, Addison—Wesley, 1989.Search in Google Scholar

[21] F. Fiorenzi, Periodic configurations of subshifts on groups, Internat. J. Algebra Comput. 19 (2014), no. 3, 315–335. DOI:10.1142/S021819670900512310.1142/S0218196709005123Search in Google Scholar

[22] É. Ghys, Laminations par surfaces de Riemann. Dynamique et géométrie complexes (Lyon, 1997), ix, xi, 49–95, Panor. Synthèses, 8, Soc. Math. France, Paris, 1999.Search in Google Scholar

[23] M. Gromov, Groups of polynomial growth and expanding maps. Appendix by Jacques Tits, Publ. Math. Inst. Hautes Études Sci., 53, 1981, 53–73. DOI:10.1007/BF0269868710.1007/BF02698687Search in Google Scholar

[24] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston Inc., Boston, MA, 1999, Based on the 1981 French original, With appendices by M. Katz, P. Pansu and S. Semmes, Translated from the French by Sean Michael Bates.Search in Google Scholar

[25] A. Kolganova, Chaotic group actions. Bull. Austral. Math. Soc. 56 (1997), no. 1, 165–167.10.1017/S0004972700030847Search in Google Scholar

[26] E. Kontorovich and M. Megrelishvili. A note on sensitivity of semigroup actions. Semigroup Forum 76 (2008), 133–141.10.1007/s00233-007-9033-5Search in Google Scholar

[27] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambrige University Press, 1995.10.1017/CBO9780511626302Search in Google Scholar

[28] Á. Lozano Rojo, Foliated spaces defined by graphs, Rev. Semin. Iberoam. Mat. 3 (2007), no. 4, 21–38.Search in Google Scholar

[29] O. Lukina, Hierarchy of graph matchbox manifolds, Topology Appl. 159 (2012), no. 16, 3461—3485. DOI:10.1016/j.topol.2012.08.01110.1016/j.topol.2012.08.011Search in Google Scholar

[30] A.C. Naolekar, P. Sankaran, Chaotic group actions on manifolds, Topology Appl. 107 (2000), 233–243. DOI:10.1016/S0166-8641(99)00113-3.10.1016/S0166-8641(99)00113-3Search in Google Scholar

[31] P. Sankaran, Chaotic group actions on the rationals. Indian J. Pure Appl. Math. 40 (2009), no. 3, 221–228.Search in Google Scholar

[32] F.M. Schneider, Chaotic Actions of Locally Compact Hausdorff Topological Groups, Electronic Notes in Theoretical Computer Science 303 (2014), 181–195. DOI:10.1016/j.entcs.2014. in Google Scholar

[33] F.M. Schneider, S. Kerkhoff, M. Behrisch, S. Siegmund. Chaotic actions of topological semigroups. Semigroup Forum 87 (2013), 590–598. DOI:10.1007/s00233-013-9517-410.1007/s00233-013-9517-4Search in Google Scholar

[34] E. Shi, L. Zhou, Y. Zhou, Chaotic group actions. Appl. Math. Chin. Univ. 18 (2003), 59–63. DOI:10.1007/s11766-003-0084-410.1007/s11766-003-0084-4Search in Google Scholar

Received: 2019-09-04
Accepted: 2021-08-02
Published Online: 2021-09-01

© 2021 Ramón Barral Lijó et al., published by De Gruyter

This work is licensed under the Creative Commons Attribution 4.0 International License.

Downloaded on 5.12.2023 from
Scroll to top button